Indian Journal of Dermatology
E-IJD CORRESPONDENCE
Year
: 2016  |  Volume : 61  |  Issue : 2  |  Page : 238-

Cutaneous leukocytoclastic vasculitis associated with erlotinib


Takahiro Sawada1, Mitsuhiro Suehiro2, Osamu Hiranuma3,  
1 Department of Dermatology, Kyoto Prefectural University of Medicine, 465, Kajii-cho, Kamigyo-ku, Kyoto; Department of Dermatology, Otsu Municipal Hospital, 2-9-9, Motomiya, Otsu, Shiga 520-0804, Japan
2 Department of Dermatology, Otsu Municipal Hospital, 2-9-9, Motomiya, Otsu, Shiga 520-0804, Japan
3 Department of Respiratory Medicine, Otsu Municipal Hospital, 2-9-9, Motomiya, Otsu, Shiga 520-0804, Japan

Correspondence Address:
Takahiro Sawada
Department of Dermatology, Kyoto Prefectural University of Medicine, 465, Kajii-cho, Kamigyo-ku, Kyoto; Department of Dermatology, Otsu Municipal Hospital, 2-9-9, Motomiya, Otsu, Shiga 520-0804
Japan




How to cite this article:
Sawada T, Suehiro M, Hiranuma O. Cutaneous leukocytoclastic vasculitis associated with erlotinib.Indian J Dermatol 2016;61:238-238


How to cite this URL:
Sawada T, Suehiro M, Hiranuma O. Cutaneous leukocytoclastic vasculitis associated with erlotinib. Indian J Dermatol [serial online] 2016 [cited 2021 Nov 30 ];61:238-238
Available from: https://www.e-ijd.org/text.asp?2016/61/2/238/177793


Full Text

Sir,

Erlotinib, an epidermal growth factor receptor tyrosine kinase inhibitor, is approved for the management of advanced lung cancer and other malignancies. Skin complications of erlotinib, such as papulopustular rash, xerosis, or paronychias, are well-known; however, the number of reports regarding cutaneous leukocytoclastic vasculitis (CLCV) is limited.

A 78-year-old Japanese female with advanced pulmonary adenocarcinoma commenced erolotinib monotherapy 150 mg/day. Facial acneiform rash appeared about a week later, followed by plantar rhagades about 3 weeks later, and both were controlled with topical steroids and emollients. Follow-up chest computed tomography showed that the lung malignancy was responding to erlotinib. Approximately, 80 days after erolotinib induction, multiple palpable purpuric lesions appeared bilaterally on the lower legs, and they gradually increased in number and became more distributed [Figure 1]a. The patient denied having a fever, abdominal pain, or arthralgia. Laboratory studies revealed normal platelet counts and coagulability. Renal function was unimpaired, and the results of urinalysis were insignificant. Antineutrophil cytoplasmic antibody titers were not elevated. Skin biopsy demonstrated perivascular infiltration of neutrophils and lymphocytes in the upper dermis, resulting in vascular fibrinoid necrosis with nuclear debris and erythrocytes extravasation [Figure 1]b. Direct immunofluorescence revealed C3 complement and fibrinogen deposits around the vessels; however, deposition of immunoglobulin A, M, and G in the vessel wall was not demonstrated. CLCV was diagnosed. Erlotinib was considered to be a possible cause and thus was suspended. Fourteen days after erlotinib was withdrawn, the purpuric lesions disappeared, and the medication was readministered at a reduced dose of 100 mg/day. Purpura has not been observed since.{Figure 1}

There have been only five publications regarding CLCV associated with erlotinib,[1],[2],[3],[4],[5] and the purpuric lesions were reported to have appeared 2 weeks to 3 months after erlotinib initiation. In all cases, systemic complications, such as renal failure, abdominal discomfort, and arthralgia, were not mentioned. Boeck was the first to report two cases of CLCV; in both, erlotinib was discontinued, and skin lesions improved with oral steroid therapy, but it was not clarified whether erlotinib was restarted.[1] Yuba reported successful management of CLCV, not by suspending, but by reducing the erlotinib dosage from 150 mg/day to 100 mg/day;[2] however, Takahashi reported that skin manifestations were not ameliorated just by reducing the erlotinib dosage, and they eventually improved after erotinib discontinuation.[3] Su and Brandi successfully managed CLCV, first by suspending, and then by rechallenging with erlotinib at a reduced dose, without recurrence.[4],[5]

When we encounter CLCV, it seems safer to suspend erlotinib, as we cannot be sure that serious systemic vasculitis will not ensue. It was reported to take 2-7 weeks for the skin lesions to heal after erlotinib discontinuation, and systemic steroid administration was not essential. Some consider that CLCV might reflect better anticancer efficacy,[5] and patients should benefit when we dermatologists know that management of CLCV does not necessarily involve permanent erlotinib cessation. The mechanism of erlotinib-induced CLCV remains not well understood, and it might be a dose-dependent phenomenon, as reduced-dose erlotinib readministration did not reproduce CLCV.

Acknowledgments

We appreciate Dr. Shinshichi Hamada (Department of Pathology, Otsu Municipal Hospital) for providing us with the photomicrograph.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Boeck S, Wollenberg A, Heinemann V. Leukocytoclastic vasculitis during treatment with the oral EGFR tyrosine kinase inhibitor erlotinib. Ann Oncol 2007;18:1582-3.
2Yuba T, Nagata K, Shiotsu S, Okano A, Hatsuse M, Murakami S, et al. Henoch-schönlein purpura induced by erlotinib (Tarceva): A case report. Nihon Kokyuki Gakkai Zasshi 2010;48:81-5.
3Takahashi Y, Ebi N, Yamaguchi O, Fukusho R, Sugimoto Y, Tsuruno K. A case of cutaneous vasculitis caused by erlotinib treatment and a review of literature. Nihon Kokyuki Gakkai Zasshi 2011;49:663-6.
4Su BA, Shen WL, Chang ST, Feng LY, Wu CJ, Feng YH. Successful rechallenge with reduced dose of erlotinib in a patient with lung adenocarcinoma who developed erlotinib-associated leukocytoclastic vasculitis: A case report. Oncol Lett 2012;3:1280-2.
5Brandi G, Venturi M, Dika E, Maibach H, Patrizi A, Biasco G. Cutaneous leukocytoclastic vasculitis due to erlotinib: Just an adverse event or also a putative marker of drug efficacy? Cutan Ocul Toxicol 2013;32:336-8.